Kansas, 2020

Hail and Damaging Winds in Kansas, July 11, 2020

July 11, 2020 · NWS ICT · 29 events in 6 counties and zones

Very humid air and above normal temperatures combined to produce extreme instability across the region during the afternoon and evening hours of July 11, 2020. Scattered thunderstorms developed across east central Kansas during the afternoon hours and spread slowly south and east across southeast Kansas through the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very humid air and above normal temperatures combined to produce extreme instability across the region during the afternoon and evening hours of July 11, 2020. Scattered thunderstorms developed across east central Kansas during the afternoon hours and spread slowly south and east across southeast Kansas through the late afternoon and early evening hours. Some of the storms produced very large hail around the size of softballs as well as numerous reports of damaging winds. The Oswego area experienced more widespread wind damage with estimated speeds around 90 mph with isolated higher gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 11, 1:57 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 11, 1:57 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
257 PM CDT Sat Jul 11 2020

...Higher end severe weather possible through this evening...

.SHORT TERM...(This afternoon through tonight)
Issued at 251 PM CDT Sat Jul 11 2020

A cold front is draped from northwest Missouri across northern
Kansas and will continue to move south toward the KS/OK border
throughout the afternoon and evening. Convective inhibition
continues to erode this afternoon across east central KS, and will
continue to erode across much of the area over the next few hours
ahead of the front as low 90s sfc temps continue to rise and
dewpoints climb into the upper 70s. Severe storms are expected to
develop within this extremely unstable airmass characterized by
MLCAPE of 5,000-6,000J/kg, 50-60kts of bulk shear, and very steep
mid level lapse rates near 8C/kg. Additionally, the environment
will consist of strong sfc-3km lapse rates of about 8.5C/kg, DCAPE
of 1600J/kg, and LCLs of 1000-1500m. A few additional parameters
of concern include SHIP >2, Lg Hail Parameter from 8-16, and
Microburst parameter of >10.

Threats: Significant hail of baseball size (2.75in) or greater will
be possible, perhaps even as large as softball size (4in). Hail of
3.25 in has already been reported today in northeast KS. Significant
wind gusts up to 80 mph will also be possible in this environment
which adds an additional dangerous threat of wind-driven very large
hail. A brief tornado can not be ruled out either with updrafts tied
to the boundary, or do to rapid updraft stretching.

Storms should remain rather discrete to start, however storm
coverage is expected to increase by the evening as outflow
boundaries begin to interact as well as storms splitting due to
rather straight hodographs. As cells coagulate expect the
significant hail threat to taper down and become much more of a
significant wind event toward the end of the night.

Butler/Martin

.LONG TERM...(Sunday through Saturday)
Issued at 251 PM CDT Sat Jul 11 2020

While upper ridge axis looks to expand eastward across the
southern states into next week, a fairly progressive westerly flow
will prevail across the northern tier of states. This should allow
for periodic frontal passages and temper the more intense heat
at times. That said, temperatures should average above seasonal
climo.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1219 PM CDT Sat Jul 11 2020

A cold front will move through the area this afternoon through
evening sparking showers and severe storms capable of 2+ inch hail
and 70 mph winds possible. The greatest threats and probability of
seeing storms is across south central and southeast KS where VCTS
is currently being carried in the TAF. Central KS is a but more
questionable, however KSLN may also see severe storms as
convective attempts have been noted already just to KSLN's
northeast.

Expect VFR conditions, except in around the storms where MVFR cigs
and low vis will likely occur. Expect several updates.

&&

.HYDROLOGY...
Issued at 251 PM CDT Sat Jul 11 2020

Where thunderstorms form through tonight, intense rainfall rates
may occur. While storms should remain fairly progressive, those
intense rates may lead to some flash flood potential. This may
especially be the case where storm mergers occur, allowing heavier
rainfall rates to last for a longer duration.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  92  68  93 /  60   0  10   0
Hutchinson      68  91  67  93 /  20   0  10   0
Newton          67  90  67  92 /  40   0   0  10
ElDorado        68  88  66  91 /  70   0   0  10
Winfield-KWLD   72  90  68  93 / 100   0  10   0
Russell         65  92  67  94 /  10   0   0  10
Great Bend      65  92  68  94 /  10   0   0   0
Salina          66  91  68  95 /  10   0   0  10
McPherson       66  90  66  93 /  20   0   0  10
Coffeyville     71  88  68  92 /  90   0   0   0
Chanute         70  87  67  92 /  60   0   0   0
Iola            69  87  67  92 /  80   0   0   0
Parsons-KPPF    70  88  68  91 /  70   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ069-082-083-
091>094-098>100.

&&

SHORT TERM...KMB
LONG TERM...KED
AVIATION...KMB
HYDROLOGY...RM
Hazardous weather outlook, Jul 11, 2:45 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
345 PM CDT Sat Jul 11 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
345 PM CDT Sat Jul 11 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms remain possible through tonight
across much of southern Kansas, and southern sections of central
Kansas. Where thunderstorms form, baseball or larger hail and wind
gusts up to 80 mph are possible. Additionally, a brief tornado
cannot be ruled out. Thunderstorms will also be capable of very
heavy rainfall and flooding.

Heat indices of 105 to 110 degrees will continue across southern
Kansas into early this evening. Please refer to the Heat Advisory
for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices of 100 to 105 degrees are possible during the
afternoon hours from Tuesday through Friday of next week.

There will be slight chances for thunderstorms periodically from
Monday night through Thursday night. A few strong to marginally
severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

The radar

The Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

24 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Allen

When
July 11, 3:08 PM CST to 3:09 PM CST
Where
Allen County, 2.28 mi WSW of Mildred
Measured
1 in hail
Reported by
Public
Coordinates
38.010, -95.210

Hail, Allen

When
July 11, 3:45 PM CST to 3:46 PM CST
Where
Allen County, 0.88 mi SW of Humboldt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.810, -95.440

The report was relayed via Twitter.

Hail, Allen

When
July 11, 3:48 PM CST to 3:49 PM CST
Where
Allen County, 0.88 mi SW of Humboldt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.810, -95.440

Hail, Allen

When
July 11, 3:49 PM CST to 3:50 PM CST
Where
Allen County, 1.49 mi SSE of Humboldt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.800, -95.420

The spotter was just outside the hail core.

Hail, Neosho

When
July 11, 4:10 PM CST to 4:11 PM CST
Where
Neosho County, 0.55 mi E of Erie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.570, -95.240

A total of 0.9 inches of rain also fell in 15 minutes.

Thunderstorm Wind, Neosho

When
July 11, 4:15 PM CST to 4:16 PM CST
Where
Neosho County, 0.55 mi E of Erie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -95.240

Penny sized hail was also reported with leaves falling from the trees.

Hail, Neosho

When
July 11, 4:22 PM CST to 4:23 PM CST
Where
Neosho County, 2.65 mi SW of Erie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.540, -95.280

Gusty winds were also reported with no damage.

Thunderstorm Wind, Labette

When
July 11, 4:31 PM CST to 4:40 PM CST
Where
Labette County, 3.02 mi N of Parsons to 4.51 mi SE of Parsons
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.393, -95.278

Several large diameter tree limbs were downed. A significant amount of tree damage was also noted in and around Parsons. Winds were estimated at around 70 mph.

Thunderstorm Wind, Labette

When
July 11, 4:35 PM CST to 4:36 PM CST
Where
Labette County, 1.77 mi NW of Parsons
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.370, -95.290

A peak wind gust at a mesonet site on the north side of Parsons.

Hail, Wilson

When
July 11, 4:48 PM CST to 4:49 PM CST
Where
Wilson County, 4.07 mi ESE of Benedict
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.610, -95.660

Described as bigger than a golfball.

Hail, Wilson

When
July 11, 4:48 PM CST to 4:49 PM CST
Where
Wilson County, 3.89 mi E of Benedict
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.640, -95.660

Reported as slightly larger than quarters near Rest, KS.

Hail, Wilson

When
July 11, 4:49 PM CST to 4:50 PM CST
Where
Wilson County, 4.36 mi ESE of Benedict
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
37.600, -95.660

The size was estimated based on photos.

Hail, Labette

When
July 11, 4:50 PM CST to 4:51 PM CST
Where
Labette County, 1.79 mi ENE of Labette
Measured
1.5 in hail
Reported by
Public
Coordinates
37.240, -95.150

The report was received via Twitter.

Thunderstorm Wind, Labette

When
July 11, 4:50 PM CST to 4:52 PM CST
Where
Labette County, 1.79 mi ENE of Labette
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.240, -95.150

A significant amount of tree damage was noted and a hay shed was destroyed. The report is from Twitter.

Hail, Wilson

When
July 11, 4:54 PM CST to 4:55 PM CST
Where
Wilson County, 3.89 mi ESE of Altoona
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.490, -95.610

Damage to car windshields was noted with this hail storm.

Hail, Neosho

When
July 11, 4:58 PM CST to 4:59 PM CST
Where
Neosho County, 6.6 mi E of Chanute
Measured
2.5 in hail
Reported by
Public
Coordinates
37.670, -95.350

Hail, Wilson

When
July 11, 4:59 PM CST to 5:00 PM CST
Where
Wilson County, 5.52 mi E of Altoona
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.530, -95.570

Windshields were being busted out.

Thunderstorm Wind, Labette

When
July 11, 5:02 PM CST to 5:21 PM CST
Where
Labette County, 2.6 mi WNW of Oswego to 0.37 mi S of Chetopa
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.190, -95.140

A significant amount of damage was reported along the path of this wet microburst as it moved southeast across the county from near Oswego to just south of Chetopa. Wind speeds were generally around 75 mph, however, in and around the community of Oswego, enhanced bursts produced wind speeds of 90 mph and possibly bursts to near 100 mph causing widespread damage to the area and along the path.

Hail, Wilson

When
July 11, 5:10 PM CST to 5:11 PM CST
Where
Wilson County, 6.38 mi ESE of Altoona
Measured
4 in hail
Reported by
Public
Coordinates
37.490, -95.560

Size estimated from a photo via Twitter.

Hail, Labette

When
July 11, 5:18 PM CST to 5:19 PM CST
Where
Labette County, 0.88 mi NW of Chetopa
Measured
2 in hail
Reported by
Public
Coordinates
37.040, -95.090

Report via Twitter.

Hail, Labette

When
July 11, 5:25 PM CST to 5:26 PM CST
Where
Labette County, 2.75 mi W of Dennis
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.350, -95.470

The report was relayed via Twitter.

Hail, Labette

When
July 11, 5:38 PM CST to 5:39 PM CST
Where
Labette County, 2.76 mi S of Dennis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.310, -95.420

Winds were also estimated to be between 30 and 40 mph.

Hail, Labette

When
July 11, 6:00 PM CST to 6:01 PM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
2 in hail
Reported by
Public
Coordinates
37.060, -95.360

Hail, Elk

When
July 11, 6:08 PM CST to 6:09 PM CST
Where
Elk County, 2.75 mi E of Longton
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
37.380, -96.030

The picture was sent over from KAKE TV. The image showed the hail being just slightly smaller than a baseball.

Hail, Elk

When
July 11, 6:19 PM CST to 6:20 PM CST
Where
Elk County, 7.33 mi SE of Longton
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.320, -95.970

Reported along highway 160 near the Montgomery and Elk county lines.

Hail, Montgomery

When
July 11, 6:27 PM CST to 6:28 PM CST
Where
Montgomery County, 3.37 mi ENE of Elk City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.290, -95.860

Hail, Elk

When
July 11, 6:29 PM CST to 6:30 PM CST
Where
Elk County, 0.55 mi W of Elk Falls
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.370, -96.190

Hail, Elk

When
July 11, 6:44 PM CST to 6:45 PM CST
Where
Elk County, 0.55 mi W of Elk Falls
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -96.190

Hail, Montgomery

When
July 11, 7:12 PM CST to 7:13 PM CST
Where
Montgomery County, 0.88 mi SE of Havana
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.090, -95.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902993, 902994, 902997, 902998, 903000, 903002, 903003, 903007, 903009, 903010, 903014, 903015, 903016, 903017, 903019, 903020, 903021, 903023, 903032, 903033, 903035, 903036, 903037, 903038, 903039, 903040, 903041, 903042, 903043.